Skip to main content

Stochastic multitype epidemics in a community of households: estimation and form of optimal vaccination schemes

Ball, Frank G., Britton, Tom, Lyne, Owen D. (2004) Stochastic multitype epidemics in a community of households: estimation and form of optimal vaccination schemes. Mathematical Biosciences, 191 (1). pp. 19-40. ISSN 0025-5564. (doi:10.1016/j.mbs.2004.05.001) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:566)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided.
Official URL
http://dx.doi.org/10.1016/j.mbs.2004.05.001

Abstract

This paper treats a stochastic model for an SIR (susceptible --> infective --> removed) multitype household epidemic. The community is assumed to be closed, individuals are of different types and each individual belongs to a household. Previously obtained probabilistic and inferential results for the model are used to derive the optimal vaccination scheme. By this is meant the scheme that vaccinates the fewest among all vaccination schemes that reduce the threshold parameter below 1. This is done for the situation where all model parameters are known and also for the case where parameters are estimated from an outbreak in the community prior to vaccination. It is shown that the algorithm which chooses vaccines sequentially, at each step selecting the individual which reduces the threshold parameter the most, is not in general an optimal scheme. As a consequence, explicit characterisation of the optimal scheme is only possible in certain special cases. Two different types of vaccine responses, leaky and all-or-nothing, are considered and compared for the problems mentioned above. The methods are illustrated with some numerical examples

Item Type: Article
DOI/Identification number: 10.1016/j.mbs.2004.05.001
Uncontrolled keywords: stochastic epidemic; multitype household epidemic; threshold parameter; estimation; optimal vaccination scheme; critical vaccination coverage; linear programming
Subjects: H Social Sciences > HA Statistics
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Judith Broom
Date Deposited: 19 Dec 2007 18:20 UTC
Last Modified: 16 Nov 2021 09:39 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/566 (The current URI for this page, for reference purposes)
  • Depositors only (login required):